Propranolol Dose: Hi been prescribed... - National Migraine...

National Migraine Centre

8,088 members2,370 posts

Propranolol Dose

gemstar82
gemstar82

Hi been prescribed this as a preventative as migraines been severe over the last month. However the dosage to me sounds really low. 10mg taken 3 times daily. I have read and seen on other migraine forums that standard dose is 80-240mg per day. The only side effects I am having is not been able to sleep very well. What doses is everyone on? Should I slowly up my dose?

7 Replies

I've been on a much higher dose for years - 40mg 3x a day - and it's been the only effective migraine prophylactic I've found. Still get them occasionally, but see them off into something quite mild and tolerable - ie I can work while I have them - with the addition of aspirin. No particularly bad side effects. Heart runs slower and I'm much more chilled out! (It really is hard to get angry on that dose when so much adrenalin is being blocked.) 10mg x3 is very low, though, and I can't see it making much difference - but it depends on your body size too I guess. I'm a bit over 11 stone.

La2016
La2016 in reply to dharmabam144

I'm on 40mg twice a day. I feel more chilled out but doesn't seem to be doing much for prevention as I'm still getting them. Hopefully the dr will review

Doctor has called me back and said I can increase and can increase to upto 10mg x4 3 times daily. However he did say he can halt my dosage if need be.

Hi, I'm on one 80mg slow release capsule a day. I started on the regular tablets two or three times a day, but started having real difficulty sleeping. The slow release capsule doesn't seem to have that effect, and has the benefit of only taking it once a day.

Hey there.. (I’m a long time lurker, and now a first time poster!) .. The dose you’re on sounds really normal to start. I take 40mg three times per day (120mg), but I started with 10mg twice per day. I’ve been on Propranalol for two or three years now, for migraine/vertigo. It can really drop your blood pressure and heart rate, so it’s really not a medication that makes sense to just start at a high dose right away, despite the little side effects. It’s better to increase slowly in my opinion! Best of luck!

I'm on Metoprolol and since they are related decided to post.

Been using it since June with 80% reduction in migraines. The few ones I got were consistently milder than before. Same side effects, reduced heart rate, slightly lower blood pressure, getting tired if working in high temperatures. Sleep was affected very little.

Now all of a sudden I had two migraines in a week. Probably a sign the 20mg. dose should be upped.

I was prescribed 80mg and took that for 18 months, along with prescribed melatonin (Circadin, slow release 2mg x8 per night ie 16mg) My migraine and sleep got worse again so doctor doubled propranolol to 160mg (as suggested by my neurologist 2 years ago) Migraines are a little less frequent - used to be 3-5 times a week - I’m now waiting for Occipital Nerve Block Injections…)

You may also like...